Utah, 2004

Winter Storm in Utah, January 1 to 4, 2004

January 1 to 4, 2004 · NWS SLC · 8 events in 8 counties and zones

A strong and cold upper-level Pacific trough moved into northern Utah. This storm brought heavy snow accumulations to both valley and mountain locations in northern Utah.

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A strong and cold upper-level Pacific trough moved into northern Utah. This storm brought heavy snow accumulations to both valley and mountain locations in northern Utah. Some of the higher snow totals include Alta UDOT 29 inches, Snowbird 21 inches, Beaver 14 inches, Gunnison 12 inches, and Salina 10 inches. Power was lost to 13500 homes in the Wasatch Front as very strong winds accompanied the snow. Some of the stronger gusts include Sherwood Hills 85 mph, Stockton 75 mph, Signal Peak 72 mph, Tooele 66 mph, and Lost Creek 62 mph. Large snow drifts also caused transportation problems. A drift of 8 feet was reported along State Road 111 near Bacchus.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 1, 10:18 AM MST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 1, 10:18 AM MST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1018 AM MST THU JAN 1 2004

.SYNOPSIS...STRONG SOUTHWESTERLY FLOW ALOFT BENEATH A TROUGH OF LOW
PRESSURE OFF THE WEST COAST AND A TIGHTENING SURFACE PRESSURE
GRADIENT WILL BRING WINDY CONDITIONS TO MOST OF THE AREA TODAY.  A
STRONG COLD FRONT PUSH SOUTH ACROSS THE STATE TONIGHT.

.DISCUSSION...LIGHT PRECIP/VIRGA HAVE DEVELOPED ACROSS THE NRN THIRD
OF THE FORECAST AREA THIS MORNING.  WEAK...THOUGH DEEP LAYER...WARM
ADVECTION APPEARS TO BE CREATING THE LIFT FOR THIS LIGHT PRECIP.
PRECIP SHOULD INCREASE IN INTENSITY AND AREAL COVERAGE THIS
AFTERNOON/EVENING AS THE UPPER JET NOSING INTO NW NV AT TIME
REACHES NRN/CNTRL UT.

SURFACE LOW THAT DEEPENED OVER WRN OREGON OVERNIGHT WILL TRACK
EAST...REMAINING WELL NORTH OF UTAH AS IT MOVES ACROSS THE NRN
ROCKIES.  SURFACE FRONT EXTENDING SOUTH OF THE LOW APPEARS TO BE
MOVING THROUGH EXTREME NW NV AT TIME.  THIS FEATURE PROBABLY WILL
MOVE INTO NW UT AROUND MIDNIGHT...THEN SWEEP SE INTO CNTRL UT EARLY
FRIDAY.  STRONG SOUTH WINDS AHEAD OF THE FRONT A GOOD BET WITH A
DEEP SURFACE LOW TO OUR NORTH.  THIS WILL CREATE MANY PROBABLY...
ESPECIALLY IN THE MOUNTAINS WITH BLOWING/DRIFTING SNOW.

THE FRONT AND THE SUBSEQUENT SHORTWAVES THAT FOLLOW INTO AT LEAST
SATURDAY SHOULD BE THE FOCUS OF THE MOST INTENSE PRECIP. A COLD AND
SOMEWHAT UNSTABLE NW FLOW ON SUNDAY WILL PROBABLY SPAWN MORE SHOWERY
PRECIP...THOUGH THE BEST AREAS FOR SNOW MAY CONFINE THEMSELVES TO THE
NRN MOUNTAINS AND ADJACENT VALLEYS.

CURRENT SUITE OF WATCHES/WARNING/ADVISORIES LOOK FINE.  MAY ADJUST A
FEW OF THE FORECAST ZONES IN A LATE MORNING UPDATE...THOUGH THE
TRENDS LOOK OK FOR NOW.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WINTER WATCHES AND WARNING IN EFFECT...SEE SLCWSWSLC AND
     SLCNPWSLC.
ID...WINTER STORM WARNING THROUGH FRIDAY...SEE SLCWSWSLC.
WY...WINTER STORM WARNING THROUGH FRIDAY...SEE SLCWSWSLC.
&&

CONGER
Hazardous weather outlook, Jan 1, 7:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
700 AM MST THU JAN 1 2004

IDZ024-025-UTZ001>021-WYZ021-021400-
CACHE VALLEY/IDAHO PORTION-CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH MOUNTAINS/IDAHO PORTION-
WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-
WESTERN UINTA MOUNTAINS-
700 AM MST THU JAN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN UTAH...EXTREME
SOUTHEAST IDAHO AND EXTREME SOUTHWEST WYOMING.

.DAY ONE... TODAY

ANOTHER STRONG WINTER STORM WILL CONTINUE TO DEVELOP OVER THE AREA
WITH STRONG SOUTH WINDS AND AREAS OF HEAVY SNOW DEVELOPING. THE
WINDS WILL CAUSE WIDESPREAD...POSSIBLY SEVERE...BLOWING AND DRIFTING
OF NEW SNOW.

WINTER STORM WARNINGS AND WATCHES AND/OR WIND ADVISORIES ARE IN
EFFECT FOR ALL BUT EXTREME SOUTHERN AND EAST CENTRAL UTAH. SEE
SLCWSWSLC AND SLCNPWSLC.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THE WINTER STORM WILL CONTINUE TO IMPACT THE AREA FRIDAY.

ADDITIONAL WEAKER STORM IMPULSES WILL MOVE ACROSS MOSTLY THE
NORTHERN HALF OF THE AREA INTO NEXT WEEK BUT ARE NOT EXPECTED TO
REACH HAZARDOUS LEVELS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURE.

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Ne Box Elder T X Ne/W Weber/Davis

When
January 1, 12:00 PM MST to January 4, 6:00 AM MST
Where
Ne Box Elder T X Ne/W Weber/Davis forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch

When
January 1, 12:00 PM MST to January 4, 6:00 AM MST
Where
P Nc Weber/P C Morgan/P W C Summit/P Sc Wasatch forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder

When
January 1, 12:00 PM MST to January 4, 6:00 AM MST
Where
Rich/Cache T Nw/P E C Weber/Most of Morgan/Nw Summit/Ne Salt Lake/X Ne Box Elder forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, W Salt Lake T X W/E Toole T X E

When
January 1, 12:00 PM MST to January 4, 6:00 AM MST
Where
W Salt Lake T X W/E Toole T X E forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete

When
January 1, 12:00 PM MST to January 4, 6:00 AM MST
Where
W Summit T Nw/Se Salt Lake/Wasatch X Sc/E Utah/P X E Juab/X Nw San Pete forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, Millard T X E/Juab T X E

When
January 1, 12:00 PM MST to January 4, 6:00 AM MST
Where
Millard T X E/Juab T X E forecast zone
Property damage
$2,000
Reported by
GENERAL PUBLIC

Winter Storm, C E Summit/X Ne Wasatch/N Duchesne

When
January 1, 12:00 PM MST to January 4, 6:00 AM MST
Where
C E Summit/X Ne Wasatch/N Duchesne forecast zone
Reported by
GENERAL PUBLIC

Winter Storm, E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery

When
January 1, 12:00 PM MST to January 4, 6:00 AM MST
Where
E Wasatch T X Ne/S Wc Duchesne/X Ne San Pete/Carbon T Sc/P X Ne X Nw Emery forecast zone
Reported by
GENERAL PUBLIC

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420438, 5420439, 5420440, 5420441, 5420442, 5420443, 5420925, 5420926.